zbMATH — the first resource for mathematics

The large scale geometry of strongly aperiodic subshifts of finite type. (English) Zbl 1400.20034
Summary: A subshift on a group \(G\) is a closed, \(G\)-invariant subset of \(A^G\), for some finite set \(A\). It is said to be a subshift of finite type (SFT) if it is defined by a finite collection of “forbidden patterns”, to be strongly aperiodic if all point stabilizers are trivial, and weakly aperiodic if all point stabilizers are infinite index in \(G\). We show that groups with at least 2 ends have a strongly aperiodic SFT, and that having such an SFT is a QI invariant for finitely presented groups. We show that a finitely presented torsion free group with no weakly aperiodic SFT must be QI-rigid. The domino problem on \(G\) asks whether the SFT specified by a given set of forbidden patterns is empty. We show that decidability of the domino problem is a QI invariant.

20F65 Geometric group theory
37B10 Symbolic dynamics
37B50 Multi-dimensional shifts of finite type, tiling dynamics (MSC2010)
20F05 Generators, relations, and presentations of groups
Full Text: DOI
[1] Aubrun, N.; Kari, J., Tiling problems on Baumslag-Solitar groups, (MCU, (2013)), 35-46
[2] Ballier, A.; Stein, M., The domino problem on groups of polynomial growth, (2013), arXiv preprint
[3] Berger, R., The undecidability of the domino problem, Mem. Amer. Math. Soc., vol. 66, (1966) · Zbl 0199.30802
[4] Bestvina, M.; Brady, N., Morse theory and finiteness properties of groups, Invent. Math., 129, 3, 445-470, (1997) · Zbl 0888.20021
[5] Block, J.; Weinberger, S., Aperiodic tilings, positive scalar curvature, and amenability of spaces, J. Amer. Math. Soc., 5, 4, 907-918, (1992) · Zbl 0780.53031
[6] Carroll, D.; Penland, A., Periodic points on shifts of finite type and commensurability invariants of groups, (2015), arXiv preprint · Zbl 1360.37037
[7] Ceccherini-Silberstein, T.; Coornaert, M., Cellular automata and groups, (2009), Springer · Zbl 1160.37317
[8] Coornaert, M.; Papadopoulos, A., Symbolic dynamics and hyperbolic groups, (1993), Springer · Zbl 0783.58017
[9] Y. Cornulier, personal communication.
[10] Culik, K. C.; Kari, J., An aperiodic set of Wang cubes, J.UCS, 675-686, (1996) · Zbl 0942.68595
[11] Epstein, D.; Paterson, M. S.; Cannon, J. W.; Holt, D. F.; Levy, S. V.; Thurston, W. P., Word processing in groups, (1992), AK Peters, Ltd. · Zbl 0764.20017
[12] Hopf, H., Enden offener räume und unendliche diskontinuierliche gruppen, Comment. Math. Helv., 16, 1, 81-100, (1943) · Zbl 0060.40008
[13] Jeandel, E., Some notes about subshifts on groups, (2015), arXiv preprint
[14] Jeandel, E., Translation-like actions and aperiodic subshifts on groups, (2015), arXiv preprint
[15] Jeandel, E.; Theyssier, G., Subshifts, languages and logic, (Developments in Language Theory, (2009), Springer), 288-299 · Zbl 1247.03068
[16] Kuske, D.; Lohrey, M., Logical aspects of Cayley-graphs: the group case, Ann. Pure Appl. Logic, 131, 1, 263-286, (2005) · Zbl 1063.03005
[17] Marcinkowski, M.; Nowak, P. W., Aperiodic tilings of manifolds of intermediate growth, (2012), arXiv preprint · Zbl 1339.53033
[18] Mozes, S., Aperiodic tilings, Invent. Math., 128, 3, 603-611, (1997) · Zbl 0879.52011
[19] Muller, D. E.; Schupp, P. E., Groups, the theory of ends, and context-free languages, J. Comput. System Sci., 26, 3, 295-310, (1983) · Zbl 0537.20011
[20] Muller, D. E.; Schupp, P. E., The theory of ends, pushdown automata, and second-order logic, Theoret. Comput. Sci., 37, 51-75, (1985) · Zbl 0605.03005
[21] Piantadosi, S. T., Symbolic dynamics on free groups, Discrete Contin. Dyn. Syst., 20, 3, 725, (2008) · Zbl 1140.37006
[22] Robinson, R. M., Undecidability and nonperiodicity for tilings of the plane, Invent. Math., 12, 3, 177-209, (1971) · Zbl 0197.46801
[23] A. Şahin, M. Schraudner, I. Ugarcovici, Strongly aperiodic shifts of finite type for the heisenberg group (preliminary title), 2014.
[24] Stallings, J. R., On torsion-free groups with infinitely many ends, Ann. of Math., 312-334, (1968) · Zbl 0238.20036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.